Hail, Hand
- When
- June 13, 2:50 PM CST
- Where
- Hand County, 3.7 mi SE of Polo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.740, -99.050
A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to the region. During the mid afternoon hours, storms rapidly developed over central and eastern South Dakota, between Pierre and Aberdeen.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large upper level low pressure trough lifting northeast over the region along with a surface cold front interacting with a warm and very humid air mass brought severe thunderstorms to the region. During the mid afternoon hours, storms rapidly developed over central and eastern South Dakota, between Pierre and Aberdeen. These storms quickly strengthened and produced large hail, damaging winds, and eventually tornadoes. The storms evolved into mainly a wind and tornado event around 7 pm CDT. Widespread wind damage occurred across northeast South Dakota as the storms formed a line and moved northeast. Many tornadoes occurred across the region, causing EF-0 and EF-1 damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 SW ROSLYN 45.44N 97.58W
06/13/2017 E2.34 INCH DAY SD COCORAHS
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 4 WSW HOLABIRD 44.50N 99.67W
06/13/2017 M1.98 INCH HUGHES SD COCORAHS
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 3 W LAKE NORDEN 44.57N 97.26W
06/13/2017 E0.88 INCH HAMLIN SD PUBLIC
RADAR ESTIMATED TIME.
&&
CM/KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HEAVY RAIN 8 WNW SOUTH SHORE 45.16N 97.06W
06/13/2017 M2.03 INCH GRANT SD TRAINED SPOTTER
&&
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG IPSWICH 45.45N 99.03W
06/13/2017 EDMUNDS SD NWS EMPLOYEE
LARGE TREE DOWNED AT RESIDENCE. SECTION OF
FENCING DESTROYED.
&&
TMTSpecial Weather Statement National Weather Service Aberdeen SD 349 PM CDT TUE JUN 13 2017 SDZ033-045-048-132130- Stanley SD-Lyman SD-Jones SD- 349 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 349 PM CDT/249 PM MDT/, Doppler radar was tracking a strong thunderstorm near Draper, or 13 miles east of Murdo, moving northeast at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Draper. A tornado watch remains in effect until 1000 PM CDT/900 PM MDT/ for central South Dakota. LAT...LON 4387 10037 4391 10060 4433 10056 4422 10001 TIME...MOT...LOC 2049Z 203DEG 34KT 4395 10045 TDK
The Aberdeen radar (KABR), 94 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
37 thunderstorm wind, 12 hail, 8 tornado, 2 funnel cloud. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down southwest of Zell and snapped and uprooted trees around a farm. Several of the those trees fell onto a house that had two occupants. A roof was torn off of a barn and a machine shed was partially destroyed with debris thrown across a neighboring field.
Another brief tornado touched down southwest of Zell with no damage reported. Scattered debris was noted by the storm survey.
An estimated seventy-five mph wind uprooted two trees.
Sixty mph winds downed some large tree limbs.
Hail broke the windshield on a pickup.
A power pole was snapped by estimated seventy mph winds.
A tornado touched down briefly south of Groton. No damage occurred.
Eighty mph winds removed a shed roof along with downing several trees.
Several trees were downed by estimated seventy mph winds.
Some large branches were downed by sixty mph winds.
Sixty-five mph winds were estimated.
A tree was downed onto a power line by sixty-five mph winds.
Seventy-five mph winds downed several large trees.
Sixty mph winds were estimated.
Sixty mph winds downed a large tree limb.
A tornado briefly occurred to the southeast of Holmquist. The tornado destroyed a farm shed, throwing much of the debris about 150 yards to the north. The tornado tracked north through a shelter belt, snapping and uprooting numerous trees before dissipating shortly after entering a farm field.
Ninety mph winds or higher downed numerous trees with a storage shed completely destroyed.
Several power poles were downed by an estimated ninety mph winds.
An estimated seventy-five mph wind downed several power lines in Webster.
Sixty-five mph winds were estimated.
Three power poles were downed by estimated eighty mph winds.
A dairy barn was partially destroyed by estimated eighty-five mph winds.
Eighty mph winds caused a lot of damage throughout Waubay with trees uprooted and damage to several structures. There were also many power outages.
A brief tornado touched down and caused the collapse of the entire roof of a barn. Debris was lofted 500 feet to the northeast. Minor roof damage also occurred to a second outbuilding along with minor tree damage and damage to the siding of a house.
A large section of the roof on a dairy barn was blown off by estimated eighty to ninety mph winds.
Multiple trees were downed by estimated seventy to eighty mph winds along with many electrical lines downed. A few fires were started by the electrical lines.
Sixty mph winds were estimated.
A tornado touched down southwest of New Effington causing extensive tree damage with many trees snapped at their trunks or uprooted.
An estimated ninety mph wind or higher destroyed two cabins. One was destroyed by the wind with the other one destroyed when a large tree fell onto it.
Several trees were uprooted along with many large branches downed by estimated eighty mph winds.
A tree was uprooted by estimated seventy-five mph winds.
Seventy mph winds were estimated.
A tornado touched down and damaged a tree grove. Multiple trees were uprooted or snapped at the trunk. Large branches were downed and tossed multiple directions.
Large branches were downed by estimated sixty to seventy mph winds.
Ninety mph winds or higher took the roof off of a barn.
Several trees were snapped by estimated eighty mph winds.
Several trees were uprooted by estimated ninety mph winds.
Ninety mph winds or higher uprooted several trees along with denting several grain bins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708421, 708454, 708460, 708422, 708476, 708423, 708424, 708429, 708430, 708431, 710061, 708432, 710062, 708433, 710063, 710090, 708434, 708435, 708488, 708436, 708398, 710064, 710092, 710065, 710066, 710093, 710067, 710068, 708399, 710094, 710071, 708509, 710072, 710073, 710095, 710074, 710096, 710075, 710076, 710097, and more.